Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS San Diego, CA

August 17, 2000San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 17, 2000, 3:47 PM PDT for San Diego County, California. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2000, 3:47 PM PDT (22:47 UTC)
Expired
Aug 17, 2000, 5:00 PM PDT
In force
73 min
Issued by
NWS San Diego, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Diego County, CA

The radar

The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 172253
SVRSAN
CAC073-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
347 PM PDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN CALIFORNIA

* UNTIL 500 PM PDT

* AT 345 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE 
THUNDERSTORM OVER THE MOUNTAINS AND DESERTS OF SAN DIEGO COUNTY FROM 
20 MILES EAST OF JULIAN...TO ABOUT 5 MILES EAST OF JULIAN...SOUTH TO 
MOUNT LAGUNA.  THE STORMS SHOWED LITTLE MOVEMENT.

* THE STORM WILL CONTAIN GUSTY WINDS TO 60 MPH AS WELL AS HAIL UP TO 
1 INCH IN DIAMETER.  VALLECITO CREEK AND COUNTY ROAD S2 WILL BE 
EFFECTED...AS WILL THE AGUA CALIENTE COUNTY PARK.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

LAT...LON 3291 11662 3267 11617 3289 11619 3315 11624


SMALL/MILLER/BALFOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM PDT, 1 hour 32 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT THU AUG 17 2000

                             ...SYNOPSIS...
MOIST SOUTHEASTERLY MONSOON FLOW WILL BE REPLACED BY A DRIER
SOUTHWEST FLOW THIS WEEKEND...AS A TROUGH OF LOW PRESSURE FORMS OFF
THE WEST COAST. THIS TROUGH WILL DEEPEN THE MARINE LAYER AND BRING
SLIGHT COOLER WEATHER SATURDAY AND SUNDAY.

                             ...DISCUSSION...

GULF SURGE OVER THE LOWER COLORADO RIVER VALLEY CONTINUES THIS
AFTERNOON WITH DEWPOINTS IN THE 70S REACHING AS FAR NORTH AS PALM
SPRINGS. THUNDERSTORMS ERUPTED OVER THE MTNS OF NORTHERN MEXICO AT
1930Z...BUT ONLY MODERATE CU HAS FORMED OVER THE SOCAL MTNS. ANY
THUNDERSTORMS THAT DO DEVELOP IN OUR FORECAST AREA WILL DISSIPATE
FAIRLY QUICKLY THIS EVENING. CU DEVELOPMENT WILL BE EVEN LESS ON
FRIDAY AND INTO THE WEEKEND AS THE FLOW ALOFT BECOMES MORE
SOUTHWESTERLY.

ITS NOT APPARENT ON THE SATELLITE IMAGERY...BUT A FULL BLOWN EDDY
IS SPINNING AWAY OFF THE COAST THIS AFTERNOON. BUOYS REPORTS AND
COASTAL OBSERVATIONS SHOWS SOUTHERLY WINDS FROM 10 TO 15 MPH. AN
INTERMITTENT EDDY WILL LIKELY PERSIST THROUGH THE WEEKEND AS THE
TROF BECOMES ESTABLISHED OFF THE WEST COAST. COMBINED WITH A WEAK
ONSHORE FLOW AND A RETREATING UPPER RIDGE...EXPECT THE MARINE LAYER
TO DEEPEN EACH DAY...AND MARINE LAYER CLOUDS MAY REACH INTO THE
INLAND VALLEYS OVER THE WEEKEND.

IN THE EXTENDED...THE MODELS FORECAST A STATIONARY UPPER RIDGE OVER
NEW MEXICO AND A WEAK CLOSED LOW OFF THE WEST COAST. THIS IS
TYPICALLY A DRY PATTERN FOR SOUTHWEST CA...WITH MOST OF THE MONSOON
MOISTURE REMAINING OVER AZ AND MEXICO.

SAN 000

.SAN...NONE.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:40 PM PDTFlash Flood WarningSGXSan Diego80 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.